Annals of Case Reports (ISSN: 2574-7754)

Case Report

Nonocclusive Mesenteric Ischemia after Introduction of Chemotherapy for Esophageal Cancer: Report of Two Cases and Review of the Literature

Yuki Shin1*, Yuichiro Nakashima1, Manabu Yamamoto1, Keiichi Shiokawa1, Yoshiaki Fujimoto1, Tomonori Nakanoko1, Hideo Uehara1, Masahiko Sugiyama1, Mitsuhiko Ota1, Emi Onishi2, Yoshihiro Matsumoto2, Tomonari Shimagaki2, Yohei Mano2, Keishi Sugimachi2, Masaru Morita1, Yasushi Toh1

1Department of Gastroenterological Surgery, National Hospital Organization Kyushu Cancer Center, Fukuoka, 811-1395, Japan

2Department of Hepatobiliary-Pancreatic Surgery, National Hospital Organization Kyushu Cancer Center, Fukuoka, 811-1395, Japan

Corresponding Author*: Yuki Shin, Department of Gastroenterological Surgery, National Hospital Organization Kyushu Cancer Center, 3-1-1 Notame, Minami-ku, 811-1395 Fukuoka, Japan.

Received Date: 16 September, 2021

Accepted Date: 21 September, 2021

Published Date: 25 September, 2021

Abstract

Background: Non-occlusive mesenteric ischemia (NOMI) causes intestinal necrosis due to irreversible ischemia of the intestinal tract despite the absence of organic obstruction in the mesenteric blood vessels. It has an extremely poor prognosis. We report two cases of NOMI following chemotherapy for esophageal squamous cell carcinoma.

Case presentation: Case 1 was a 74-year-old man who received 5-fluorouracil (5-FU) and cisplatin (CDDP) for esophageal squamous cell carcinoma. On day seven of administration, the patient complained of abdominal pain with diarrhea. Dynamic computed tomography (CT) showed mesenteric ischemia and massive hepatic portal venous gas, and he was diagnosed with NOMI. Case 2 was a 65-year-old man with diabetes who received chemoradiotherapy (41.4 Gy/23 Fr, 5-FU + CDDP) for hypopharyngeal and esophageal squamous cell carcinoma. On day nine of administration, the patient complained of abdominal pain with diarrhea. Dynamic CT showed mesenteric ischemia and massive hepatic portal venous gas, and he was diagnosed with NOMI.

In both cases, the patients were deemed ineligible for surgery due to their poor general condition, and they died the same day as they were diagnosed.

Conclusions: In both cases, 5-FU and CDDP were given before the onset of NOMI, and an association between the onset of NOMI and the chemotherapy was suspected. In general, mesenteric ischemia after administration of anticancer therapy is rare, and only a few cases have been reported.

Keywords: Nonocclusive Mesenteric Ischemia; Esophageal Cancer; Chemotherapy; Cisplatin; 5-Fluorouracil